Thursday, April 06, 2017

Lab Coat Sucker

Word of warning, before you go to Beth Israel Deaconess' Spine Clinic, do research on what doctor to see. Last month, I met with a horrible "doctor".  

I have two herniated cervical discs and degeneration in my neck.  I have numb fingers on my left hand, intermittent shooting pain down my arm, and upper back spasms.  If I over do it, I have all three at once and I am completely incapacitated. Sometime the pain cascade sets off my costochondritis. Five months of this crap thanks to being rear ended in November.

The BIDMC "doctor" met with me in March, did not look at a MRI or any of my PCP's reports. She just wrote me a prescription for Neurontin (gabapentin). And wrote a referral to PT. I told her that I had been on a medication that affects GABA before and had a bad reaction. She waved off my concern. I trusted her because she's a doctor and Beth Israel is a great medical center.

It takes two weeks to titrate up to the prescribed 900 mg. In those two weeks, I have had all side effects and no help with my pain. Alarmed, I called the Spine Clinic where a great nurse spoke to me and assured me that side effects are normal and I can fiddle with my dosage.  That made me feel a bit better so I rationalized that maybe feeling dizzy, forgetting words, and slow thinking would be manageable.  So, I waited another week.

That's when I read the "doctor's" appointment notes which includes a whole section that details talking to me about my weight. WHICH NEVER HAPPENED! That was my first clue that my trust has been misplaced.  So, I did more research on Neuronrtin.  Guess what? Lamotrigine - which I had a bad reaction to, is also an anti-epileptic/anti-convulsant! Oh I was pissed...

I asked my physical therapist if he had had patients on Neurontin.  He told me it can be very helpful if the underlying condition is correctly diagnosed. If there isn't a correct diagnosis, it is useless.  So, screw this medication that attacks who I am and my ability to do my job.  Also, screw this quack of a doctor who doesn't listen and lies in her notes.  What a waste of my time and giving me false hope.  I am titrating off now and riding another wave of fabulous side effects.

No comments: